Translator Disclaimer
1 September 2008 Extrapyramidal Side Effects in a Blue and Gold Macaw (Ara ararauna) Treated With Haloperidol and Clomipramine
Simon R. Starkey, James K. Morrisey, Hillary D. Hickam, Julia D. Albright, Mary J. Lynch
Author Affiliations +
Abstract

A diagnosis of adverse extrapyramidal symptoms (EPS) was reached in a 14-year-old female blue and gold macaw (Ara ararauna) that presented with disseminated dystonia (manifesting as pacing, head bobbing, and circling), intermittent ataxia, and coarse-muscle tremors of 60 hours duration. The patient had been treated 23 days previously with haloperidol decanoate (1.7 mg/kg IM once), and for 3 days before hospitalization with clomipramine HCl at a prescribed dosage of 3.9 mg/kg PO q12h. The patient was treated with supportive care, a gradual reduction in the clomipramine dose, and intramuscular and oral diphenhydramine (2 mg/kg q12h). As commonly observed in human patients with drug-induced EPS, a dramatic resolution of clinical signs was observed within 2 hours after the first intramuscular administration of diphenhydramine. It is recommended that EPS be considered in macaws experiencing neurologic signs secondary to clomipramine administration and, in particular, in those treated concurrently or previously with haloperidol.

Simon R. Starkey, James K. Morrisey, Hillary D. Hickam, Julia D. Albright, and Mary J. Lynch "Extrapyramidal Side Effects in a Blue and Gold Macaw (Ara ararauna) Treated With Haloperidol and Clomipramine," Journal of Avian Medicine and Surgery 22(3), 234-239, (1 September 2008). https://doi.org/10.1647/2007-037.1
Published: 1 September 2008
JOURNAL ARTICLE
6 PAGES


SHARE
ARTICLE IMPACT
RIGHTS & PERMISSIONS
Get copyright permission
Back to Top